Indiana, 2006

Hail and Damaging Wind in Indiana, June 28, 2006

June 28, 2006 · NWS IND · 25 events in 15 counties and zones

A series of mainly large hail-producing severe thunderstorms moved through central Indiana on 28 June 2006.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
25

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

A series of mainly large hail-producing severe thunderstorms moved through central Indiana on 28 June 2006.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jun 28, 11:50 AM EST, 3 hours 35 minutes earlier.

Area forecast discussion, Jun 28, 11:50 AM EST, 3 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1250 PM EDT WED JUN 28 2006

.DISCUSSION...

PROBLEM OF DAY IS POPS TONIGHT.

GUIDANCE CALLS FOR A MOSTLY DRY FORECAST...BUT I DONT BUY IT.
POWERFUL UPPER LOW AND COLD TEMP ANOMALY ALOFT STILL TO OUR WEST.
SUMMER SOLSTICE ONLY WEEK AGO. SPC HAS AREA OUTLOOKED FOR SLIGHT. I
COULD SEE SOMETHING FIRING LATE IN THE DAY AND CONTINUING INTO THE
FIRST PART OF TONIGHT. WILL GO CHC POPS.

AFTER THAT DRIER FOR A WHILE AS UPPER LOWS MOVES EAST AND SURFACE
HIGH BUILDS IN ACCORDING TO ALL MODELS. GFS LOOKS LIKE IT IS PICKING
UP SOME CONVECTIVE FEEDBACK...TYPICAL FOR IT...SO GOING WITH NAM
MOST OF THE TIME. UNDER THIS SCENARIO DRY BUT PARTLY CLOUDY THROUGH
FRIDAY. SLGT CHC RAIN ENTERING NW FRIDAY NIGHT WITH WARM FRONT
TRYING TO DEVELOP.

AS WILL GO WITH NAM FOR MOISTURE...ALSO GOING WITH MET FOR TEMPS.
ACTUALLY THEY ARE ALL PRETTY CLOSE AND LOOK GOOD CONSIDERING
CONTINUITY UNTIL FRIDAY. AFTER THAN MAV DIGRESSES...POSSIBLY DUE TO
CLOUDS ASSOCIATED WITH CONVECTIVE FEEDBACK ALREADY MENTIONED.
&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...KWIATKOWSKI
Hazardous weather outlook, Jun 28, 4:50 AM EST, 10 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
550 AM EDT WED JUN 28 2006

INZ021-028>031-035>049-051>057-060>065-067>072-291000-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
450 AM CDT WED JUN 28 2006 /550 AM EDT WED JUN 28 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORM ACTIVITY IS POSSIBLE ACROSS CENTRAL INDIANA TODAY AND
TONIGHT. PRESENT INDICATIONS ARE THAT A FEW STORMS MAY BE
SEVERE...WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREATS. THE
MOST FAVORABLE TIME FOR SEVERE STORM DEVELOPMENT APPEARS TO BE
FROM ABOUT 200 PM EDT...100 PM CDT...UNTIL ABOUT 1100 PM EDT...
1000 PM CDT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORM ACTIVITY IS POSSIBLE FROM SATURDAY NIGHT THROUGH
MONDAY. AT THIS POINT...SEVERE STORMS ARE NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

JAS

In the hours before

Local storm report, Jun 28, 3:04 PM EST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
404 PM EDT WED JUN 28 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HAIL             4 S FRANKFORT           40.22N 86.51W
06/28/2006  E0.50 INCH       CLINTON            IN   TRAINED SPOTTER

&&

PGRAY
Local storm report, Jun 28, 3:11 PM EST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
411 PM EDT WED JUN 28 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0408 PM     HAIL             MARTINSVILLE            39.42N 86.42W
06/28/2006  M0.50 INCH       MORGAN             IN   TRAINED SPOTTER

            MARBLE SIZE HAIL/HEAVY RAIN

&&

PGRAY
Local storm report, Jun 28, 3:25 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
425 PM EDT WED JUN 28 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0418 PM     HAIL             ZIONSVILLE              39.95N 86.27W
06/28/2006  E0.50 INCH       BOONE              IN   TRAINED SPOTTER

&&

PGRAY

The radar

The Indianapolis radar (KIND), 88 km away, was scanning. The volume nearest the first event began at 20:25 UTC.

Open the radar archive at this moment

Event by event

24 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Howard

When
June 28, 3:25 PM EST to 3:27 PM EST
Where
Howard County, 3 mi SE of Greentown
Measured
0.88 in hail
Reported by
AMATEUR RADIO
Coordinates
40.450, -85.933

Hail, Madison

When
June 28, 3:40 PM EST to 3:42 PM EST
Where
Madison County, Elwood
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
40.267, -85.833

Thunderstorm Wind, Madison

When
June 28, 3:49 PM EST
Where
Madison County, Alexandria
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
LAW ENFORCEMENT
Coordinates
40.267, -85.667

The roof of a truck depot was damaged. Trees were also downed.

Hail, Brown

When
June 28, 4:07 PM EST to 4:09 PM EST
Where
Brown County, 8 mi NE of Nashville
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.283, -86.150

Hail, Marion

When
June 28, 4:14 PM EST to 4:16 PM EST
Where
Marion County, Indianapolis
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.783, -86.150

Hail, Delaware

When
June 28, 4:19 PM EST to 4:21 PM EST
Where
Delaware County, Muncie
Measured
0.75 in hail
Reported by
STORM CHASER
Coordinates
40.183, -85.400

Hail, Delaware

When
June 28, 4:24 PM EST to 4:26 PM EST
Where
Delaware County, Yorktown
Measured
1.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
40.167, -85.500

No damage was reported.

Hail, Delaware

When
June 28, 4:25 PM EST to 4:27 PM EST
Where
Delaware County, Muncie
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.183, -85.400

Hail, Morgan

When
June 28, 4:53 PM EST to 4:55 PM EST
Where
Morgan County, 3 mi S of Paragon
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.350, -86.567

Hail, Vigo

When
June 28, 5:40 PM EST to 5:42 PM EST
Where
Vigo County, Terre Haute
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
39.467, -87.400

Hail, Putnam

When
June 28, 6:03 PM EST to 6:05 PM EST
Where
Putnam County, Greencastle
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.650, -86.867

Hail, Marion

When
June 28, 6:09 PM EST to 6:11 PM EST
Where
Marion County, 5 mi SE of Indianapolis
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.733, -86.083

Hail, Bartholomew

When
June 28, 6:33 PM EST to 6:35 PM EST
Where
Bartholomew County, 7 mi SW of Columbus
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.150, -85.933

Hail, Johnson

When
June 28, 6:35 PM EST to 6:37 PM EST
Where
Johnson County, 2 mi W of Greenwood
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.617, -86.150

Hail, Madison

When
June 28, 6:48 PM EST to 6:50 PM EST
Where
Madison County, Ingalls
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
39.967, -85.800

Hail, Bartholomew

When
June 28, 6:55 PM EST to 6:57 PM EST
Where
Bartholomew County, 5 mi W of Columbus
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
39.217, -85.933

Hail, Hancock

When
June 28, 6:57 PM EST to 6:59 PM EST
Where
Hancock County, 5 mi E of Fortville
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.933, -85.750

Hail, Marion

When
June 28, 7:15 PM EST to 7:17 PM EST
Where
Marion County, 7 mi SE of Indianapolis
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.717, -86.050

Hail, Jackson

When
June 28, 7:16 PM EST to 7:18 PM EST
Where
Jackson County, 4 mi NE of Seymour
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
39.000, -85.850

Hail, Hancock

When
June 28, 7:25 PM EST to 7:27 PM EST
Where
Hancock County, 5 mi NW of Fortville
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.983, -85.917

Hail, Shelby

When
June 28, 7:25 PM EST to 7:27 PM EST
Where
Shelby County, 6 mi NW of Fairland
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.650, -85.950

Hail, Jennings

When
June 28, 7:40 PM EST to 7:42 PM EST
Where
Jennings County, North Vernon
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.000, -85.633

Hail, Lawrence

When
June 28, 9:40 PM EST to 9:42 PM EST
Where
Lawrence County, 3 mi NE of Bedford
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.900, -86.450

Hail, Lawrence

When
June 28, 9:55 PM EST to 9:57 PM EST
Where
Lawrence County, 3 mi SE of Bedford
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.833, -86.450

Hail, Jackson

When
June 28, 10:05 PM EST to 10:07 PM EST
Where
Jackson County, Medora
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.833, -86.167

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2006Every state in 2006This day in weather historyWarnings in Indiana, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5514177, 5514178, 5514179, 5514180, 5514181, 5514182, 5514183, 5514184, 5514185, 5514186, 5514187, 5514188, 5514189, 5514190, 5514191, 5514192, 5514193, 5514259, 5514260, 5514261, 5514262, 5514263, 5514264, 5514265, 5514266.